Q. Suffering from schizophrenia. Doubt regarding Sulpitac dosage.

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
Published on Jan 18, 2018 and last reviewed on: Nov 21, 2019

Hello Doctor,

  • My brother (aged 18 years) has schizophrenia since two years. (Note : My father has schizophrenia who is under medication for nearly 25 to 30 years).
  • The tablets prescribed by the doctor were Mirtaz 15 and Sulpitac 50. During this period he had an increased appetite and was obese. He was sleeping a lot and was hearing voices (which he told only after changing the doctor and after having the new medicines).
  • One year back he was prescribed with tablets Sulpitac 50, Arip 10. He was fine with these tablets as he was not hearing any voices (during his junior college). The doctor also said that sulpitac is a drug to be avoided since there are chances for cardiac problems in future.
  • But as his exams were nearing (my observation), he had sleepless nights because of which he was always resisting to go to school and started to hear voices again. So each time we consulted the doctor, he increased the dosage. And these are the tablets that he was taking during his exams --> Sulpitac 200, Arpizol 10, TF-Plus, Zolcalm 10 (started with Zolcalm 5) and Flocetam 400(morning). After 3 or 4 exams got over, he again started to have sleepless nights inspite of taking Zolcalm 10.
  • When we visited the doctor mid-way during the exams, the doctor said he had prescribed the maximum dosage beyond which he cannot increase or do anything. So my brother had to cope up to complete all his exams and when his exams were over he did not have any sleep problems after which Zolcalm 10 was gradually stopped.
  • Now he has joined a professional degree but still he takes Sulpitac 200, Arpizol 10, TF-Plus and he is in the midway of his first semester. He has started to have sleepless nights now and then. After consulting with the doctor, we have started to give him half tablet of Zolcalm 10 if he continuously has 2 or 3 sleepless nights.
  • What should be done as the boy is suffering to cope up with his studies? He says that he lies awake during nights and his body gets too tired to move.He also said if my father or mother calls or speaks to him (assuming him to be awake), he gets irritated as he feels too tired to respond.
  • My parents and I are worried about the situation and also about the dosage of Sulpitac which has not been reduced till date. Please help us with this situation.

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Thanks for posting your query at icliniq.

After going through the detailed history of your brother, it seems that he is suffering from schizophrenia and he responds fairly to Sulpitac. It is also obvious that he had acute exacerbation of his illness after going through some sort of stressor (example:exam).

Before I suggest you anything, I would like to know certain things:

  1. What is your brother's BMI (Body Mass Index)?
  2. Which drug does your father respond properly?
  3. What were the drugs that was prescribed to your brother before Sulpitac?

In my experience, I would say Sulpitac is not the first choice antipsychotic, as better drugs are available when compared to sulphitac and that too at half the price. So changing drug could be a viable option in your brother's case if not done previously.

About 200 mg is all right. It is as safer as other antipsychotic drugs, so I think you need not worry about this. To take care of any adverse effects, please follow the instructions of your psychiatrist.

Regarding his repeated problem about sleep when exam approaches, I advise you to engage him in regular studies as it will reduce the burden of so called exams. You can also ensure better sleep hygiene for him as this will also help him in the long run.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


I wake up coughing at night and swallow water to relieve this. Please advise.

Query: Hi doctor, I always wake up coughing during the night. And when I eat, I get discomfort like trapped wind in my esophagus and have to swallow water hard to relieve this. I tested negative for H. pylori and currently on Lansoprazole which is not improving my symptoms much.  Read Full »

I am developing withdrawal symptoms of Paroxetine. Please help.

Query: Hi doctor, I am a 26 year old male, and I am a doctor. From the past year, I have been suffering from delayed onset sleep disorder, I sleep at 4 AM and wake up after noon. I saw a psychiatrist, and he put me on Melatonin, Modafinil, and Zolfresh. But I am still unable to sleep at the desired time, a...  Read Full »

What are the long-term side effects of Mirtazapine taken for insomnia?

Query: Hello doctor, I am 44 years old and have generalized anxiety and insomnia. I never had anxiety in life but it all happened after I was diagnosed with high BP. Currently, I am taking Mirtazapine 7.5 mg since last four months. It makes me sleep but the quality of sleep is very bad. I did not take up ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.